Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS Binghamton, NY

June 12, 2001Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 12, 2001, 4:20 PM EDT for Steuben County, New York. It was in force for 70 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 4:20 PM EDT (20:20 UTC)
Expired
Jun 12, 2001, 5:30 PM EDT
In force
70 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Steuben County, NY

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:30 PM EDTThunderstorm Wind 50 EHornell, NYLaw enforncement reported a tree blown down by thunderstorm winds.
Jun 12, 5:20 PM EDTThunderstorm Wind 50 EAddison, NYEmergency management reported a tree blown down along Route 417 just north of Addison.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 122021
SVRBGM
NYC101-122130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 PM EDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEUBEN COUNTY IN CENTRAL NEW YORK.

* UNTIL 530 PM EDT.

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS...NEAR HORNELL...OR ABOUT 6
  MILES WEST OF HARTSVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARTSVILLE AND HORNELL AROUND 430 PM EDT.
  CANISTEO AROUND 440 PM EDT.
  BUENA VISTA AROUND 445 PM EDT.
  JASPER AROUND 450 PM EDT.
  WEST CAMERON AROUND 455 PM EDT.
  CAMERON AND CAMERON MILLS AROUND 500 PM EDT.
  RISINGVILLE AROUND 505 PM EDT.
  THURSTON AROUND 510 PM EDT.
  CAMPBELL AND ADDISON AROUND 515 PM EDT.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY BFROM
WINDOWS.

LAT...LON 4237 7790 4219 7795 4202 7699 4227 7696

$$

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 1:40 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 1:40 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
140 PM EDT TUE JUN 12 2001

WILL HV A DRY FCST THRU THU XCP FOR MAYBE A CHC FOR A SHRA OR TSRA
THIS EVE. UPR LVL WAVE ASSCTD WITH REMNANTS OF LAST NIGHT/S MCS WILL
MOV ACRS REGION BY LATER IN THE EVE. AMS WILL ONLY BE MARGINALLY
UNSTBL UNTIL SUNSET. LIFT ASSCTD WITH WAVE AND MARGINAL INSTABILITY
STILL CUD KICK OFF A FEW SHRA OR TSRA THIS EVE. WILL WAIT UNTIL LAST
MINUTE AND USE RADAR TRENDS TO MAKE FINAL DETERMINATION ON WHETHER
TO INCLUDE OR EXCLUDE 30 POP FOR THIS EVE.

OTHRW...UPR LVL RDG BUILDS OVR REGION IN TIME THRU THU AS THE
REMNANTS OF ALLISION TRACK N INTO THE CAROLINAS. WITH RDG BUILDING
ALOFT AND LIGHT WINDS SEE INCREASING HUMIDITY WED INTO THU WITH MAX
TEMPS APPRCHING OR EXCEEDING 90 IN SOME LOCATIONS THU.

.BGM...NONE.

NICOSIA

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.